Dizzy with PLMS!

Hi all,

Does anyone else suffer serious dizzy spells and periodic limb movement whilst awake? I am experiencing these more and more regularly, it's awful. I feel like my head is swimming and my limbs feel like they don't belong to me. The periodic limb movements don't happen when I am sleeping, but they attack with a vengeance when I relax. Though now starting to happen even when busy at work.

My colleagues are quite concerned about me driving (due to the dizzy spells) and I feel so embarrassed when I start twitching and jumping about at work. I have requested a neurologist appointment, but that could take ages!

HELP! Does anyone have any idea's why my RLS has progressed to "periodic limb movement whilst awake" so rapidly i.e. In just a matter of weeks? I have only been taking Ropinirole for about 4 months and only take 1mg each night. Surely not augmentation already, surely that's way too fast? Is there something else going on that I'm missing here.

Really appreciate feedback from the people who probably know more than the doctors!

11 Replies

  • You can get augmentation even with taking a small dose and it can be weeks or months and it can happen. The dizziness could be another issue going on maybe and nothing to do with the Ropinerole. But, then i have taken many of the meds and found after a while i was getting dizzy from them. Saw my doctor to see whether it was the meds or whether i was having some vertigo issues, i got some meds to try out and they helped with the dizziness.

  • Hi Elisse, what meds did you try for the dizziness please?

  • Hi when your legs are randomly jerking /jumping is this in the absence of any sensations? The dizziness needs checking out, it could be the meds, are you still taking hubbys Tramadol? As Elisse has said augmentation can happen very quickly ,have you had a increase your dose recently? When are are taking any dopamine agonists any worsening of symptoms can be a sign of augmentation . Give us a bit more information, is the Ropinerole still working well at night? Are you noticing your symptoms worsen after a Tramadol has worn off? In any case dizziness ca have lots of causes so get it checked out with your GP. ..Pippins2 x

  • Hi Pippens, usually when the jerking/jumping is happening I also have the usual RLS symptoms and sensations.

    Stopped the Tramadol around 10 days ago as I thought that may be cause of dizziness but seems I was wrong, though decided to leave the Tramadol alone anyway, I don't like taking meds at the best of times.

    Gradually increased dose of Ropinerole from 0.25 to 1mg as doctor and I both felt it was needed, and I do have some nights where I sleep soundly, but usually followed by about three nights with severe sleep disturbance.

    The periodic limb movements used to just occur on an evening whilst "relaxing" (like that's ever achievable these days) but now can happen anytime, and sometimes when I' m busy at work!!! People are starting to notice the jerking, and say they had'nt imagined it to be so bad.

    The nausea happens early to mid morning, which then leads into the dizziness around late morning until around late afternoon! Bizarre I know.

    I am at my wits end, I feel so miserable knowing this will get worse and never be cured! I think life is a waste at the moment as I never feel or dare to be relaxed as I know it will start the moment I stop racing around.

    I have worked all my life and in a few years wanted to take early retirement but really can't see the point anymore!

    Sorry to sound so bleak but that's just how it is at the moment. !!!!!!

  • Hmmmm I would suspect that it is the Ropinerole itself that is making you feel unwell, I felt dreadful when I was taking it nauseous, headache, dizzy so could well be that it is having the same effect on you. Technically PLMD is in the absence of the usual RLS sensations, although your movements are involuntary they are in response to the sensations so I would class it as RLS. I would suggest getting off the Ropinerole as you seem to have worsened since starting it and changing to a different RLS treatment. As Tramadol helped you maybe you could swap over to that Don't give up hope there's lots more medications to try yet. ..Pippins2 x

  • Just wanted to say that I have just retired and am using my retirement to re-assess my RLS medication and get to grips with my jumpy legs. If I have a bad night I just get up and do something interesting in the night with no worries about being fit for work next day. I think that being so relaxed has already made the RLS better.

  • I had augmentation very quickly with Ropinorole as well as dizzy spells, nausea and sometimes fainting. The doctor took me off it because of the nausea and the other symptons also stopped. I had already tried Sifrol and the patch with no success.

    I now take a combination of Lyrica and Cocodamol, which works reasonably well - still some bad nights but not every night.

    Hope this helps.

  • I have dizziness which comes and goes and fuzziness, also my head sometimes feels that fireworks going off. I take pramipexole but I will put up with all of these as long as it subdues my severe rls.

  • As far as I know, if you are relaxed and awake it's rls and if you are asleep it's plmd. Nothing useful to add :)

  • Definitely is periodic limb movement whilst awake, take a peek at this link:


    Not that there's any more help to be gained from knowing that, but at least it helps to "name" the tortuous syndrome.

  • I get periodic limb movement while awake quite violently. Legs have a mind of their own and spasm a kick in any direction. Also get it in my arms and hands. Realise it's severe augmentation so have just started clonazepam to see if tat helps RLS & the I can try to wean myself off the ropinirole without losing my mind through lack of sleep.

You may also like...